New Mexico, 2020

Flooding and Hail in New Mexico, September 8 to 9, 2020

September 8 to 9, 2020 · NWS EPZ · 6 events in 3 counties and zones

An extremely deep upper low was moving into the Four Corners region while a back door cold front moved into the region bringing record low temperatures to the Borderland. Southwest flow aloft combined with the cold front to bring severe thunderstorms on the afternoon and early evening of the 8th while prolonged lift over the stalled front around Luna county brought flooding rains during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An extremely deep upper low was moving into the Four Corners region while a back door cold front moved into the region bringing record low temperatures to the Borderland. Southwest flow aloft combined with the cold front to bring severe thunderstorms on the afternoon and early evening of the 8th while prolonged lift over the stalled front around Luna county brought flooding rains during the first half of the day on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 8, 2:23 PM MST, 16 minutes earlier.

Area forecast discussion, Sep 8, 2:23 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
323 PM MDT Tue Sep 8 2020

.SYNOPSIS...
A cold front will move through the Borderland this evening
bringing with it rain chances and wind. Highs will drop thirty or
more degrees for Wednesday but gradually warm to the mid or upper
80s in the lowlands by this weekend. Rain chances decrease on
Thursday but scattered mountain and isolated lowland storms will
remain possible through Monday of next week.

&&

.DISCUSSION...
.SHORT TERM...
GOES visible imagery this afternoon shows a well-defined closed low
currently sitting over eastern Utah. In addition, a much anticipated
cold front (and it's post-frontal stratus) is seen approaching the
Sacramento Mountains from the Northeast. Ahead of the front are pre-
frontal clouds stretching from southern Otero to central Sierra
counties. These features will help create an interesting next 24
hours as the cold front moves through the region overnight, and the
upper low drops into the Four Corners Region. Rain potential will
exist for the entire short term. I'll approach weather hazards
separately.

Storm potential this afternoon: Isolated convection has started
ahead of the front, along a line from Salinas Peak to Dell City.
Temperatures ahead of the are in the mid-nighties with dew points in
the 50s. According to SPC mesoanalysis (and NUCAP soundings for
CAPE) MUCAPE in this area ranges from 1100-1500 J/KG, 0-6km shear
just to the north of the storms is 30 knots and WBZ is below 9000
feet, which is all favorable for some cell rotation and large hail,
especially as storms move north into the better shear. IF there is
going to be any storms with severe hail, it will in the next few
hours as the atmosphere takes advantage of peak heating. DCAPE is
1400 J/KG, so strong downdraft wind will also be a threat this
afternoon.

Flooding potential this afternoon, tonight and tomorrow:
Precipitable water values will increase along and behind the front
to ~1.0 to 1.3" this evening, which is above the 75% moving average
for today. Training storms along the front (initially) will be a
concern for localized heavy rainfall. As the cold front moves SE
this evening, the higher CAPE values push SE as well. By (roughly)
6pm, the front will be nearing El Paso and by (roughly) 9pm it will
be nearing Las Cruces and TorC. LIs increase above 10+ indicating
more stable airmass, which makes sense as cooler air pushes in. Rain
will mostly be post-frontal stratiform, but elevated instability
could allow for some rumbles of thunder. In addition, isentropic
lift over the Rio Grande Valley will help promote additional
rainfall through the day Wednesday. While rainfall totals aren't
enough to promote any flood products, be aware that the potential
for localized heavy flooding does exist.

Temperatures and cloud cover: The shallow cold air will bring
temperatures 20-30 degrees cooler than today, with much of the
lowlands reaching the mid 60s/mid 70s. In addition, (as mentioned
above) low-level stratiform clouds will fill in behind the cold
front overnight, and should cover much of the CWA by morning. Models
indicate some mild erosion of the cloud field in our eastern areas
by the afternoon, which is why temperatures near the Arizona border
may be a little higher than the rest of the region.

&&

33

.LONG TERM...
As the long term takes over late Wednesday/early Thursday, rain
chances will be ongoing across the area. The upper-level low will
be over the Four Corners keeping Southern NM and Far West TX in a
region of enhanced lift. At the surface, our cold front will stall
out somewhere between the AZ border and the Continental Divide.
Moist SW-flow, plus closed low, plus cold front is a good set-up
for isentropic lift and thus the reason for the continued rain
chances. CAPE will be absent, so most of the rain will be
stratiform but a clap or two of thunder cannot be ruled out.

The low will begin to eject to the northeast throughout the day
taking with it some of the best upper-level forcing, but moisture
will be slower to leave. Thus, with daytime heating, showers and
thunderstorms will remain possible, especially for higher
elevations.

By Friday, mid-level dry air moves in while the upper-level ridge
strengthens/builds to our west. This will allow temperatures to
warm, but NW flow aloft will keep temperatures from warming back
to where we were this summer. Highs will mainly be seasonal, in
the mid to upper 80s. With respect to rain chances, southeasterly
low level flow will keep a fair moisture tap in place. This will
allow scattered mountain and isolated lowland thunderstorms to
occur each day through Monday. Present indication is we will
begin to lose that moist tap, ending rain chances, by Tuesday.
Most locations, however, will stay dry after tomorrow and
Thursday.

&&

34

.AVIATION...18Z TAF CYCLE
Flying conditions gradually declining this evening and tonight as
a cold front moves through the forecast area. Breezy SW winds
15-20G25-30KTs this afternoon and evening. Iso TSRA for KTCS
after 21Z, and for KELP, KLRU and KDMN after 22-23Z. Front will
approach ELP first btw 00-2Z, then KLRU and KTCS btw ~1-3Z, and
KDMN ~4-6Z. Wind will shift SE behind the front at
10-15G20-25KTs, with -SHRA possible through the overnight period.
Post-frontal stratus clouds will lower ceilings after midnight to
near MVFR status, and MVFR/IFR by sunrise. Wind by sunrise will
finally drop less than 12KTs.

&&

33

.FIRE WEATHER...
Low fire weather concerns as a cold front moves through the region
tonight, bringing widespread rain chances to the forecast area
overnight and continuing into Wednesday. Breezy winds this
afternoon will also continue through Thursday, however will remain
below critical thresholds. More isolated showers and storms through
the end of the week. Min RH's rise well above 25% Wednesday through
the end of the week, with ventilation rates generally be Very Good
to Excellent today but decrease into the Poor to Good category
through Friday.

&&

33

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 59  71  57  77 /  70  50  50  10
Sierra Blanca           54  66  52  72 /  70  40  40  30
Las Cruces              58  69  53  74 /  70  50  60  20
Alamogordo              54  68  54  77 /  80  50  60  20
Cloudcroft              36  55  40  56 /  80  60  60  60
Truth or Consequences   53  59  54  73 /  60  70  70  30
Silver City             55  64  52  72 /  70  70  60  40
Deming                  60  70  54  77 /  50  60  60  20
Lordsburg               61  76  56  80 /  60  60  50  20
West El Paso Metro      62  72  59  79 /  70  50  50  10
Dell City               49  64  50  74 /  70  40  50  20
Fort Hancock            60  72  58  79 /  70  30  40  20
Loma Linda              52  61  52  70 /  70  40  50  20
Fabens                  60  72  58  78 /  60  40  40  10
Santa Teresa            58  72  55  77 /  70  50  50  10
White Sands HQ          58  66  56  75 /  70  50  60  20
Jornada Range           57  68  55  74 /  70  60  60  30
Hatch                   57  67  55  75 /  70  60  70  30
Columbus                61  76  57  79 /  50  50  60  10
Orogrande               56  66  55  76 /  70  50  50  20
Mayhill                 36  48  40  64 /  80  60  60  60
Mescalero               35  57  41  66 /  80  70  60  60
Timberon                40  58  41  63 /  80  60  60  50
Winston                 42  57  43  69 /  70  70  70  50
Hillsboro               49  60  50  74 /  70  70  70  50
Spaceport               54  64  54  74 /  70  70  70  40
Lake Roberts            49  63  45  72 /  60  70  60  40
Hurley                  54  66  50  74 /  60  70  60  30
Cliff                   58  72  54  80 /  60  60  50  30
Mule Creek              56  72  53  77 /  60  60  40  20
Faywood                 54  65  52  73 /  60  70  60  40
Animas                  63  79  55  83 /  50  60  50  20
Hachita                 59  75  53  79 /  50  50  50  10
Antelope Wells          60  80  55  82 /  50  60  60  20
Cloverdale              60  75  55  79 /  50  60  50  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

33-Reynolds/34/33
Hazardous weather outlook, Sep 8, 10:51 AM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1151 AM MDT Tue Sep 8 2020

NMZ401>417-TXZ418>424-091800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1151 AM MDT Tue Sep 8 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible this afternoon
into tonight as a cold front moves through the region. Main
hazards will be the potential for small hail, gusty winds and
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will drop about 20 to 30 degrees
behind the front Wednesday, and rain chances continue through the
day on Wednesday. Some of the highest elevations may drop to near
freezing Thursday morning. Showers and thunderstorms are possible
again this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today but rain totals and
weather reports will be appreciated.

In the hours before

Special weather statement, Sep 8, 1:08 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service El Paso TX
208 PM MDT Tue Sep 8 2020

NMZ417-TXZ420-421-082045-
Otero Mesa NM-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
208 PM MDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES UNTIL 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking strong thunderstorms over
the area, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dell City, Guadalupe Mountains National Park, Lincoln National
Forest, Crow Flats, Cornudas Mountains, Brokeoff Mountains, The Otero
Mesa, Far Western Portions of Guadalupe Mountains National Park and
Gypsum Dunes at Guadalupe National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3200 10486 3200 10492 3185 10492 3182 10493
      3183 10575 3233 10587 3229 10485 3203 10485
TIME...MOT...LOC 2006Z 240DEG 49KT 3219 10551

ROGASH
Special weather statement, Sep 8, 1:36 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
236 PM MDT Tue Sep 8 2020

NMZ414-417-TXZ420-421-082130-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
236 PM MDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES UNTIL 330 PM MDT...

At 234 PM MDT, Doppler radar was tracking strong thunderstorms over
the area including near Dell City, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dell City, Guadalupe Mountains National Park, Crow Flats, Cornudas
Mountains, Brokeoff Mountains, The Otero Mesa, Far Western Portions
of Guadalupe Mountains National Park and Gypsum Dunes at Guadalupe
National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3200 10486 3200 10492 3197 10492 3182 10518
      3225 10584 3253 10535 3252 10535 3252 10531
      3217 10485 3201 10485
TIME...MOT...LOC 2034Z 239DEG 49KT 3220 10534

ROGASH
Special weather statement, Sep 8, 1:41 PM MST, 58 minutes before
Special Weather Statement
National Weather Service El Paso TX
241 PM MDT Tue Sep 8 2020

NMZ409-412>414-082145-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Sierra County Lakes NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
241 PM MDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...NORTHEASTERN
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 345 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorms
over the area, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Northrup Landing, Tularosa, White Sands National Monument, Three
Rivers, Alamogordo, La Luz, Holloman Air Force Base, Salinas Peak,
Boles Acres, Oliver Lee State Park and Lake Lucero.

This includes the following highways...
 Highway 70 in New Mexico between mile markers 189 and 212.
 Highway 54 in New Mexico between mile markers 51 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3339 10637 3339 10606 3269 10589 3263 10643
      3348 10666 3348 10638
TIME...MOT...LOC 2039Z 239DEG 49KT 3307 10638

ROGASH

The radar

The Holloman AFB radar (KHDX), 30 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Otero

When
September 8, 2:39 PM MST to 2:42 PM MST
Where
Otero County, 1.21 mi W of High Rolls
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.949, -105.841

Reported at the High Rolls CWOP station.

Hail, Otero

When
September 8, 2:52 PM MST
Where
Otero County, 0.64 mi WSW of (Hmn)holoman Afb Alm
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
32.847, -106.110

Report from the Holloman AFB Meteorology Division.

Hail, Otero

When
September 8, 3:05 PM MST
Where
Otero County, 1.48 mi SSW of (Alm)wh Sands/Alamag
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.811, -105.991

Hail covered the ground.

Thunderstorm Wind, Dona Ana

When
September 8, 5:40 PM MST to 5:45 PM MST
Where
Dona Ana County, 4.18 mi ESE of Strauss
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.851, -106.632

A National Weather Service Employee reported large 12-inch diameter tree limbs down.

Flood, Luna

When
September 9, 9:00 AM MST to 11:00 AM MST
Where
Luna County, 5 mi E of Gage to 5.6 mi SW of Tunis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.233, -107.995

Flooding resulted from earlier rainfall north of Interstate 10. I-10 was down to one lane due to water on the road near mile marker 68. Flooding also occurred along New Mexico 418 and some nearby backroads with some homes affected.

Flood, Luna

When
September 9, 1:00 PM MST to 4:00 PM MST
Where
Luna County, 2.75 mi NNW of Deming to 2.7 mi NNW of Deming
Cause
Heavy Rain
Reported by
Public
Coordinates
32.308, -107.764

Up to four feet of water was on roadways near Overhill Drive, just north of Deming. Some cars were trapped due to the high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920704, 920702, 920703, 920705, 920706, 920707.